Total Pageviews

Thursday, 8 June 2017

Statins Can Cause Disabling Muscle Disease

Newswise — Statin medications, such as Crestor, Lipitor, and other lipid-lowering medications, have been prescribed increasingly in recent years to reduce cardiovascular disease and mortality in high risk individuals. Many doctors now recommend these medications even for patients who have never demonstrated a cardiac risk.

One of the side effects of these drugs, however, is muscle pain and weakness, a general condition called “myositis.” In the great majority of patients, this side effect goes away when they stop taking the medication. For some, however, especially those who test positive for anti-HMGCR antibodies in their blood, this myositis can be a much more serious complication, one that can have a devastating impact on the patient’s health for the rest of their lives.

For some patients, statins cause necrotizing myopathy, a form of the rare idiopathic inflammatory myopathy, also known as myositis. Myositis is a chronic, debilitating condition that includes dermatomyositis, polymyositis, inclusion-body myositis, and juvenile forms of the disease. Necrotizing myopathy does not resolve after the statin is stopped, leaving patients with life-long challenges doing even simple things like standing from a seated position, climbing stairs, and even lifting their arms over their heads.

Myositis patients, including those with necrotizing myopathy, face other life-threatening disorders, including interstitial lung disease, antisynthetase syndrome, and a higher risk of cancer and other diseases. While there is no cure for this chronic, disabling condition, many patients can successfully be treated with anti-inflammatory medications.

That’s why other treatments other than statins must be considered for those who may be at risk for developing necrotizing myopathy. According to UCLA rheumatologist and myositis specialist Christina Charles-Schoeman, MD, those who have “statin” myositis should never take statins. “They need immune treatment for their myositis, and they usually improve greatly,” she says. “Luckily, this is a very rare disease and does not occur for the vast majority of patients taking statins.”

The Myositis Association is an international nonprofit organization committed to support and education for myositis patients and caregivers, increasing awareness of myositis throughout the community and among physicians, and funding for myositis-related research.

http://www.newswise.com/

Graham

11 comments:

Missy George said...

That is a very common and serious side effects of that class of drug. I, for one, cannot take them and know many people that can't. Thanks for sharing that information.

Lowcarb team member said...

Missy George said...
That is a very common and serious side effects of that class of drug. I, for one, cannot take them and know many people that can't. Thanks for sharing that information.

Yes I suffered serious side effects too luckily for me they cleared up after stopping statins, I'm now on record as being intolerant of them

Graham

peppylady (Dora) said...

I need to have a talk with my doctor.

Linda said...

This is scary stuff!

It's me said...

Thank you for your Nice comment on my blog today....They love to be huged ...have a vice weekend love ria x ❤️

Francisco Manuel Carrajola Oliveira said...

Um artigo muito interessante.
Um abraço e bom fim-de-semana.

Andarilhar
Dedais de Francisco e Idalisa
O prazer dos livros

eileeninmd said...

Hello, I am leery of taking any drug due to the side effects. Luckily, I only take one for my reflux. My hubby is a different story, he takes 5-6 meds and insulin daily. Happy weekend to you!

Sami said...

Very scary side effects. Luckily I don't take any medication and hope to continue doing so for many years to come!

Alicia said...

My mom was recently prescribed Lipitor and started having major muscle pain and she was losing her ability to walk comfortably and she's always loved shopping. So when she doesn't want to shop because of muscle pain in her legs and feet I know something is wrong. I asked her if she was taking any new meds, she's 80 years old by the way. She said Liptor and I told her to stop taking it immediately, that was what was causing this. She has always been obedient to her doctor and was shocked. I told her it was prescribed to me and I refused to take it. Between my sister and I we both finally convinced her to quit taking it and she's already feeling much better.

She's never had any hint of cardiovascular disease or high blood pressure or high cholesterol!

Conniecrafter said...

so sad that these drugs that are meant to help hurt so many when they are only trying to do what will help them to live longer, so sad

Magic Love Crow said...

So scary and so sad!